COVID Can Kill Another One of Your Senses Besides Taste and Smell

New research is singling out another sense that coronavirus may be targeting long-term.

circle

Of the many lingering health problems the coronavirus can produce, the loss of taste and smell is one of the most commonly discussed. Many COVID patients lose these senses during an active infection, and some report experiencing these complications long-term. However, those may not be the only senses COVID can affect over time. In fact, new research is showing that the coronavirus may actually cause hearing loss.

A U.K. study from July surveyed 121 adults who had been hospitalized because of severe coronavirus symptoms. Thirteen percent of those patients reported hearing loss and/or tinnitus, the perception of ringing in one's ears, eight weeks after being discharged from the hospital for COVID-19.

"We already know that viruses such as measles, mumps, and meningitis can cause hearing loss, and coronaviruses can damage the nerves that carry information to and from the brain," Kevin Munro, PhD, a professor of audiology at the University of Manchester and lead author of the study, said in a statement. "It is possible, in theory, that COVID-19 could cause problems with parts of the auditory system including the middle ear or cochlea."

A close up of a woman in her 40's fearful of catching a virus and wearing a face protection mask with her fingers touching it.
iStock

However, the researchers caution that the exact link between coronavirus and hearing loss is not yet known. While it could be a direct result of the virus—especially given that a July JAMA Otolaryngology study detected coronavirus in the inner ear–researchers also say it could be the result of other factors.

"These might include stress and anxiety, including the use of face masks that make communication more difficult, medications used to treat COVID-19 that could damage the ear, or other factors related to being critically ill," Munro said.

There is a high possibility that hearing loss could be a complication of the medications used to treat the coronavirus. Medications such as chloroquine and hydroxychloroquine carry a high risk of hearing loss and tinnitus as side effects. And they may not be reversible side effects: One case study from 2018 reported on a woman who still complained of hearing loss and tinnitus three years after regular use of hydroxychloroquine.

RELATED: For more up-to-date information, sign up for our daily newsletter.

This is why the study authors are pushing for further research. "There is a need for high-quality studies to investigate the acute and temporary effects of COVID-19, as well as longstanding risks on the audio-vestibular system," they wrote in the study. And for more on lingering effects, check out The 4 Worst Long-Term Effects You'll Have From COVID, Study Finds.

Best Life is constantly monitoring the latest news as it relates to COVID-19 in order to keep you healthy, safe, and informed. Here are the answers to your most burning questions, the ways you can stay safe and healthy, the facts you need to know, the risks you should avoid, the myths you need to ignore,and the symptoms to be aware of. Click here for all of our COVID-19 coverage, and sign up for our newsletter to stay up to date.
Kali Coleman
Kali is an assistant editor at Best Life. Read more
Filed Under
Best Life
Live smarter, look better,​ and live your life to the absolute fullest.
Get Our Newsletter Every Day!
Enter your email address to get the best tips and advice.
close modal
close modal
GET YOUR FREE GIFT
SUBSCRIBE